Nebraska, 2002

Flood in Nebraska, May 11 to 12, 2002

May 11 to 12, 2002 · NWS OAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 11, 2:05 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, May 11, 2:05 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
305 PM CDT SAT MAY 11 2002

SHORT TERM CONCERN IS CONVECTION STRENGTH...RAINFALL AND LOCATION.
DUE TO TIME/WX CONSTRAINTS MADE LTL CHANGES TO EXTENDED FCST AND
LEANED HEAVILY TWD AVN THEN FOR DAY 7.

AT 20Z WRMFNT HAS LIFTED NR OR NORTH OF A BIE-FNB LINE WITH CDFNT
INTERCEPTING WRN EDGE OF FRONT FAR SWRN CWA AND TORNADO WATCH 282
HAS BEEN ISSUED FOR AREA ALONG A N OF WRMFNT AND NR CDFNT.  ETA/AVN
SHIFT THE HEAVIEST RAIN S OF CWA IN 00Z-06Z TIMEFRAME AND THIS LOOKS
PLAUSIBLE.  SINCE HEAVIEST RAIN LAST NGT/THIS MORNING WAS N OF SERN
NEBR WILL NOT ISSUE FFA ATTM.  MAIN CHANGES THEN REST OF SHORTER
TERM PD WILL BE TO EXTD PCPN INTO EARLY SUN AFTN SRN CWA AS SWLY
FLOW AHEAD OF UPR TROF CONTS OVR AREA AND MODELS GENERATE SOME QPF
INTO SUNDAY MIDDAY.  BECAUSE OF PRBLY MORE CLDS EVEN IF PCPN FAILS
TO MATERIALIZE ON SUN WILL LOWER TEMPS A FEW DEGREES.

AGAIN MADE LTL CHANGES TO EXTENDED PDS WITH NEXT CHC OF PCPN PSBLY
WED BUT DID NOT ADD ATTM.  BETTER CHCS APPEARED TO BE THU AND FRI
ALTHOUGH DID CONT A CHANCE INTO SAT AS NEXT WEAKENING UPR TROF MOVS
ACRS AREA.

CHERMOK

...
310 AM CDT SAT MAY 11 2002
SCATTERED THUNDERSTORMS ACROSS CWA THIS MORNING WITH DEVELOPMENT
PRETTY MUCH IN LINE WITH YESTERDAYS MODEL RUN. ONCE AGAIN MAIN
CHALLENGE TODAY LOOKS TO BE TEMPERATURES AND NORTHWARD EXTENT OF
WARM FRONT.

AT 07Z WARM FRONT EXTENDS FROM SURFACE LOW OVER EASTERN COLORADO
ACROSS NORTHERN KANSAS WITH CONVECTION NORTH OF THE FRONT.  PROFILERS
SHOWING 50+ KT H85 WINDS OVER CNTRL KS WITH 06Z RUC INDICATING STRONG
THETA-E ADVECTION TO CONTINUE OVER THE CWA THROUGH THE FIRST PART OF
THE MORNING BEFORE SHIFTING EAST OF THE AREA BY 18Z.  WILL THUS CARRY
SCT TSTORMS THROUGH THIS MORNING WITH A CHANCE OF ADDITIONAL
THUNDERSTORMS THIS AFTERNOON AS FRONT PUSHES THROUGH...ESPECIALLY
SERN PORTION OF CWA.  06Z META JUST STARTING TO COME IN AND SERN
PARTS OF CWA STILL LOOK LIKE THEY COULD SEE SOME SEVERE STORMS THIS
AFTERNOON WITH GOOD INSTABILITY AND SHEAR OVER THE AREA. SCT STORMS
LIKELY TO HANG ON OVER EXTREME SERN CORNER OF THE CWA TONIGHT BEFORE
FINALLY SHIFTING SOUTH OF THE CWA ON SUNDAY. GENERALLY WENT WITH A
BLEND OF ETA/AVN FOR TEMPEATURES TODAY WITH POSITION OF FRONT AND
EXTENT OF CLOUDS MAIN FACTORS IN ACTUAL HIGHS TODAY.

INTRODUCED SOME POPS THURSDAY AND FRIDAY IN EXTENDED BASED ON
ECMWF AND NEW MRF/AVN.

FOBERT

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION
FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL
DAVE THEOPHILUS AT 402-359-5166.

.OMA...NONE.
CHERMOK

In the hours before

Special weather statement, May 11, 2:40 PM CST, 4 hours 20 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-120500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
340 PM CDT SAT MAY 11 2002

STORM SPOTTERS WILL BE NEEDED THROUGH THIS EVENING OVER SOUTHEAST
NEBRASKA...MAINLY SOUTH OF A SEWARD TO PLATTSMOUTH LINE.
SPOTTERS MAY BE NEEDED OVER SOUTHWEST IOWA ALONG AND SOUTH OF A
GLENWOOD TO RED OAK LINE BY EARLY EVENING.  ALTHOUGH ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE NORTH OF THESE AREAS THROUGH
EARLY EVENING...SPOTTER ACTIVATION IS NOT LIKELY NORTH OF A
SEWARD NEBRASKA TO OAKLAND IOWA LINE.

A WARM FRONT MOVED INTO SOUTHEAST NEBRASKA SATURDAY AFTERNOON AND
A COLD FRONT HAD INTERSECTED IT SOUTHEAST OF GRAND ISLAND.
SEVERE THUNDERSTORMS WITH VERY LARGE HAIL AND ISOLATED TORNADOES
CAN BE EXPECTED FROM SOUTHEAST NEBRASKA INTO KANSAS THROUGH MID
EVENING.  HEAVY RAIN IS ALSO LIKELY...ALTHOUGH THE HEAVIER RAIN
IS FORECAST TO SHIFT SOUTHEAST OF SOUTHEAST NEBRASKA BY MID TO
LATE EVENING.

OTHER THUNDERSTORMS ARE POSSIBLE FROM EAST CENTRAL NEBRASKA INTO
SOUTHWEST IOWA BEFORE MIDNIGHT...BUT OUTSIDE OF FAR SOUTHWEST
IOWA...
ORGANIZED OR WIDESPREAD SEVERE WEATHER IS UNLIKELY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION...IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

CHERMOK
Local storm report, May 11, 3:12 PM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
412 PM CDT SAT MAY 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

342 PM     REYNOLDS                  NE   .75 INCH HAIL
05/11/02   JEFFERSON                      EVENT DURATION 3
                                          MINUTES. THUNDERSTORM
                                          GUST TO 40 MPH,
                                          REPORTED BY STORM
                                          SPOTTER.

354 PM     THOMPSON                  NE   .75 INCH HAIL
05/11/02   JEFFERSON                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

355 PM     FAIRBURY                  NE   .75 INCH HAIL
05/11/02   JEFFERSON                      REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 11, 3:40 PM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
440 PM CDT SAT MAY 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 AM    2 NE REYNOLDS             NE   1 INCH HAIL
05/11/02   JEFFERSON                      EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          EMERGENCY MANAGEMENT.
                                          DELAYED REPORT.
Special weather statement, May 11, 4:37 PM CST, 2 hours 23 minutes before
NEZ066-068-078-088>093-112300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA NE
537 PM CDT SAT MAY 11 2002

TORNADO WATCH #282 HAS BEEN REMOVED FROM THE FOLLOWING
AREAS...SALINE...JEFFERSON AND LANCASTER...

TORNADO WATCH #282 REMAINS IN EFFECT FOR...OTOE...NEMAHA...GAGE...
JOHNSON...RICHARDSON AND PAWNEE COUNTIES...
Local storm report, May 11, 6:03 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
757 PM CDT SAT MAY 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    4 S STELLA                NE   .75 INCH HAIL
05/11/02   RICHARDSON                     REPORTED BY PUBLIC.
Local storm report, May 11, 6:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
757 PM CDT SAT MAY 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    4 S STELLA                NE   .75 INCH HAIL
05/11/02   RICHARDSON                     REPORTED BY PUBLIC.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Saunders

When
May 11, 7:00 PM CST to May 12, 3:00 AM CST
Where
Saunders forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Heavy rain in central Saunders county caused Wahoo Creek to flood east of Wahoo. The creek crested at 11.8 feet around 9 pm cdt, flood stage is 11 feet. The flooding closed county roads east of town.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299772.